Arizona, 2017

Damaging Wind in Arizona, July 7, 2017

July 7, 2017 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed across portions of the south-central deserts during the afternoon hours on July 7th, affecting communities such as Mesa, Apache Junction and Queen Creek. Although monsoon moisture and instability were limited, the presence of excessive heat along with dry air in the lower layers allowed some of the thunderstorms to develop strong, gusty and damaging outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across portions of the south-central deserts during the afternoon hours on July 7th, affecting communities such as Mesa, Apache Junction and Queen Creek. Although monsoon moisture and instability were limited, the presence of excessive heat along with dry air in the lower layers allowed some of the thunderstorms to develop strong, gusty and damaging outflow winds. Gusty winds in excess of 40 mph occurred in some locations and were sufficiently strong as to cause damage at a mobile home park in Mesa. No injuries were reported due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 7, 4:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 7, 4:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
448 PM MST Fri Jul 7 2017

.SYNOPSIS...
Increasing moisture will lead to a gradual cooling trend through
the weekend. Chances of thunderstorm activity will also increase
in central and eastern Arizona through the weekend. Moisture will
persist through next week continuing thunderstorm chances for the
mountains and deserts of Arizona.

&&

.DISCUSSION...
The Four Corners' version of the ring of fire is evident on
satellite, with convection and cooler clouds tracing out the
anticyclonic flow around the Monsoon high. Morning PSR sounding
registered a record 500 mb height of 595 dam. At the surface,
temperatures have soared with Phoenix already breaking the daily
record high of 115 degrees, set more than 100 years ago in 1905.

Latest consensus amongst the hi-res WRFs is for isolated to
scattered storms to affect the higher terrain north and east of
Phoenix this afternoon before dropping into the valley later this
evening. Although total precipitable water is only around the
50th percentile, a well-defined outflow boundary propagating out
of the northeast should help to provide the lift needed to
initiate isolated storms across the lower deserts. PoPs were
increased across mainly south-central Arizona, with higher weight
given to the latest SREF and NBM.

CAMs including the latest HRRR continue to suggest that areas
from Phoenix northward will see the greatest coverage of storms,
however just about anywhere within Maricopa and Pinal counties
stand to potentially see some impact. Trajectory is also less
than ideal for a dust storm, though areas of dust with reduced
visibilities, particularly over the Salt River Indian Community
cannot be ruled out.

&&

.PREVIOUS DISCUSSION...
Increasing Monsoon moisture will become more notable by Saturday,
as PW values during peak mixing should easily exceed 1 inch
across most of the lower deserts. The midlevel cyclone positioned
to the north will weaken, but still maintain general easterly flow
across Arizona/New Mexico. Timing of individual perturbations and
the potential for any debris cloudiness will affect the evolution
of thunderstorm development each day, but the atmosphere is
becoming primed in typical Monsoon-fashion for a more convectively
active period through next week. This will also bring a welcome
reprieve from the excessive heat, given the increased levels of
moisture and potential for more abundant cloudiness.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Showers and storms continue to build over the mountains north/east
of Phoenix. Some cells showing better structure over the
Superstition Mountains east of PHX. Not confident enough that any TS
will happen near/over any terminal to include mention at this time
but will monitor for updates. Still expecting outflow winds this
evening from the N/E, not an ideal location for dust. Will update
TAFs as timings change/confidence improves. BKN clouds will remain
overnight and more showers/storms expected tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:

Westerly winds will quickly switch to breezy southerly winds during
the early morning hours Saturday as a surge of gulf moisture/air
pushes into the lower deserts. That flow will dominate through much
of the say Saturday. Small chance winds will produce some reductions
in visibility due to dust, especially in the Yuma area.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:

An upswing in monsoon moisture levels from Sunday into early next
week to bring an increase in thunderstorm activity and chances for
wetting rains to the region, especially to the higher terrain north
and east of Phoenix. Along with the better chances for rainfall,
cooler temperatures can also be expected, with highs falling to near
normal values. Some decrease in convective activity is possible for
the middle of next week as slightly drier air moves into the region.
Minimum humidities to fall into the 15-30 percent range each day,
with fair-good overnight recoveries.

&&

.CLIMATE...

Record highs this week:

Date           Phoenix            Yuma
----		   ------- 			  ----
7/7 		  115 in 1905 	   117 in 1942

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST /8 PM PDT/ this evening
     for AZZ530>556-559>562.

     Heat Advisory until 8 PM MST this evening for AZZ557-558-563.

CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ561-
     562-564>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Rogers
AVIATION...Iniguez
FIRE WEATHER...Percha
ClIMATE...Wilson

In the hours before

Special weather statement, Jul 7, 5:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST FRI JUL 7 2017

AZZ551-553-555-080045-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-
514 PM MST FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST...

At 513 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gold Camp to 6 miles south of Kings Ranch
to 7 miles southwest of Queen Valley to Florence Junction. Movement
was southwest at 15 mph.

Winds in excess of 40 mph along with localized blowing dust will be
possible with these storms.

Locations impacted include...
Mesa, Apache Junction, Queen Creek, Florence Junction, Gold Camp,
Kings Ranch, Magma, San Tan Valley and Queen Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3341 11144 3333 11139 3327 11129 3308 11147
      3318 11161 3332 11167 3332 11164 3334 11163
TIME...MOT...LOC 0013Z 049DEG 13KT 3334 11148 3329 11145 3325 11141
3324 11136

18
Special weather statement, Jul 7, 5:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
524 PM MST FRI JUL 7 2017

AZZ547>549-551-555-558-080100-
Fountain Hills/East Mesa AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
524 PM MST FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
600 PM MST...

At 523 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Salt River Tubing Recreation Area to near Usery
Mountain Park to Lost Dutchman State Park to Superstition Mountains.
Movement was southwest at 10 mph.

Winds in excess of 40 mph along with localized blowing dust will be
possible with these storms.

Locations impacted include...
Apache Junction, Saguaro Lake, Superstition Mountains, Lost Dutchman
State Park, Usery Mountain Park, Salt River Tubing Recreation Area
and Gold Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3355 11169 3340 11168 3336 11165 3333 11163
      3344 11134 3350 11140 3353 11144 3361 11149
TIME...MOT...LOC 0023Z 059DEG 9KT 3354 11156 3349 11153 3345 11150
3343 11143

18
Special weather statement, Jul 7, 5:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
531 PM MST FRI JUL 7 2017

AZZ558-560-080100-
San Carlos AZ-Pinal/Superstition Mountains AZ-
531 PM MST FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 600
PM MST...

At 530 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 23 miles east of Globe, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3338 11045 3329 11046 3319 11039 3320 11046
      3318 11047 3319 11050 3314 11060 3339 11060
      3341 11037
TIME...MOT...LOC 0030Z 090DEG 25KT 3328 11041

18
Local storm report, Jul 7, 5:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     2 WSW APACHE JUNCTION   33.40N 111.58W
07/07/2017  M40 MPH          MARICOPA           AZ   TRAINED SPOTTER

            SLIGHT LOFTED DUST.

&&

BL

The radar

The Phoenix radar (KIWA), 15 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 7, 6:00 PM MST to 6:05 PM MST
Where
Maricopa County, 1.86 mi WSW of Buckhorn
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.410, -111.750

Isolated thunderstorms developed over southeast portions of the greater Phoenix area, including the community of Mesa, during the afternoon hours on July 7th. Due to a combination of excessive heat and dry low levels, some of the storms were able to generate strong and damaging outflow winds estimated to be as high as 70 mph. According to a report from local broadcast media, strong outflow winds produced damage at a mobile home park about 4 miles west of east Mesa, near the intersection of East Broadway Road and Val Vista. The gusty winds tore the roof off one of the units at the park. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708142.